Oklahoma, 2020Damaging Winds in Oklahoma, June 22, 2020
June 22, 2020 · NWS AMA · 2 events in 1 county or zone
Scattered to numerous thunderstorms developed within a moist and unstable atmosphere during the afternoon and evening as an upper level disturbance in northwest flow crossed the area. There was wind shear and instability to lead to a few severe storms which mainly produced high winds over the portions of the central Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed within a moist and unstable atmosphere during the afternoon and evening as an upper level disturbance in northwest flow crossed the area. There was wind shear and instability to lead to a few severe storms which mainly produced high winds over the portions of the central Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:35 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 22, 5:35 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Mon Jun 22 2020
.AVIATION...
Thunderstorms have developed in the north and in the northwest
this afternoon, and these will be making a run at each airport
this evening. Guymon saw the first thunderstorm get close to the
terminal earlier, with the second round expected before 03Z. As
the northwestern storms move southeasterly and are approaching
KDHT now, and will likely affect KAMA between 01-03Z. TAFS are
mainly VFR, but there will be quick changes in flight conditions,
especially during the evening hours.
Fox
&&
.PREV DISCUSSION... /Issued 428 PM CDT Mon Jun 22 2020/
MESOSCALE UPDATE...
* Synoptic Overview: An upper level short wave trough was moving
southeast through central Colorado. This disturbance coupled
with the increasing shear and instability have combined to
create scattered thunderstorms from eastern Colorado southward
through northeast New Mexico.
* Mesoscale: Low level flow is light and out of the southeast from
the surface up to about 6,000 feet, then winds turn abruptly to
the northwest at 10 to 20 knots and increase to about 40 to 50
knots at the top of the tropopause. A surface boundary extends
from northeast Union County southeast to Collingsworth County.
This boundary may be a focus for thunderstorms to develop along
as they move southeast.
* Threats: Hail up to the 2.5" in diameter and strongest wind
gusts of 70 to 80 mph will be possible. There is about 2500
mixed layer CAPE to work with along with sufficient shear.
Tornadoes do not look likely given the weak low level shear and
relatively high LCL's If a boundary is left over after the
initial convection and a low level jet can set up over this
boundary, then new convection may develop during the early
morning hours which may lead to a threat of heavy rain. But
confidence in this happening at this time is low.
* Timing & Location: The highest threats for large hail will be
across the northwest CWA from about 6 pm until 9 pm. Then, wind
will become more of a threat from mid evening through about
midnight as the storms start to line out through the central and
eastern Panhandles.
* Summary: Scattered thunderstorms will move southeast from
Colorado and New Mexico and into our area mainly after 6 pm. The
storms are expected to congeal into an MCS as it moves across
the central and eastern Panhandles.
PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/
SHORT TERM...Tonight Through Tuesday Night...
Northwest flow will continue to be in play today as a ridge of
high pressure still remains over the western CONUS. Upper level
trof over central Canada will deepen just enough to get a weak
cold front to push through. A disturbance riding along the
northwest flow will help pull the front just far enough south to
give us some cooler temperatures on Tuesday, but it will also be
the setup for today's severe weather threat. Continued easterly
flow from previous outflow boundaries has aided in the upslope
flow to the western Panhandles. This will set up a strong area of
convergence in eastern NM, storms will trigger off the mountains
and ride the wave into the Texas Panhandle. ML CAPE values around
2000-3000 J/kg and 35-40kt effective shear will allow for severe
storms capable of hail in the 2-3" range and wind gusts could
exceed 75 mph. Whatever CIN is in place will likely be eroded by
outflow forcing ahead of the storms. Storms will likely start off
as multi-cell, with possible supercells as well. As they track
east into the Panhandles they will most likely merge into an MCS
and then we will be looking at a more linear wind driven event,
but large hail will still not be ruled out. The storm system will
move through the Panhandles this evening, and all areas are in
play, but if an area was to be missed, it would likely be the
northeast Panhandles.
Some models hint at overnight convection still lingering, and there
may be some elevated instability as the surface remains well
saturated, and cooler air aloft moves into the Panhandles. Still a
little hard to say if it will be capped off by a low level
inversion, or if we will stay saturated to the point of overnight
elevated severe storms.
Flow will be a bit more northerly on Tuesday and while there is
still a chance for another round of severe weather, the threat will
once again start over the eastern NM mountains. Given the more
northerly flow, the storms will likely propagate south southeast,
and thus we may not get as much move into the Panhandles. The
cooler air in place will keep highs in the low 80s, and therefore we
should be capped unless storms move into the area where the outflow
can push through the cap. ML CAPE values look pretty weak in the
750-1000 J/kg range, so storms may only be strong if they move into
the western Panhandles.
Weber
LONG TERM...Wednesday through Sunday...
Northwest flow continues Wednesday as midlevel troughing remains
in the east with ridging in the west. A shortwave riding down the
ridge and into the trough pushes through the area starting in the
morning and out the eastern Panhandles by early afternoon. This
wave may spark off some showers and thunderstorms early in the
day. Another wave following behind this first one looks to spark
off storms in New Mexico which may arrive in the western
Panhandles in the evening hours. The earlier set of storms may
have some small to severe hail in it depending on timing as short
range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is
forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM
indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200
m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m.
For being so early in the day, it is a bit odd for the possibility
of all severe wx to be in play, but wouldn't be surprised at
getting at least some sort of funnel cloud reports with the
supercells. Instability parameters look to weaken significantly by
late afternoon so would expect any storms that do make it here
from NM to stay below severe limits.
Ridging starts to break down Thursday as a trough starts to dig
into the western CONUS. Models start to diverge on timing for this
trough to cross the Rockies and how it will play out for the
Panhandles in the extended. The ECMWF is faster and wants to close
off the low just north of the Panhandles while the GFS is slower
and maintains an open wave and the GFS ensemble completely
flattens out into zonal flow. As the trough gets closer, it will
send out shortwaves ahead of it. Thursday evening will see one of
those perturbations bring another shot of storms, mainly for the
northwest half of the area. This round of storms may also become
severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and
DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in
the lowest levels is fairly abysmal so not expecting these to
bring tornadoes. Storm motions will be slow for these, as well as
the ones Wednesday, so localized flooding may be an issue
especially since PWATs are above the 90th percentile.
The precip chances for the end of the week into the weekend are
based on the blend and the uncertainty of timing between models
for the arrival of the trough. Severe weather seems possible again
with this round. Regardless of which model times it correctly,
the trough should be pushing out of the Panhandles by the end of
the weekend which will dry us out.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
14/99
Hazardous weather outlook, Jun 22, 1:29 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Mon Jun 22 2020
OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Mon Jun 22 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Strong to severe storms are expected across all of the Texas and
Oklahoma Panhandles this afternoon through late tonight. Large
hail and damaging winds will be the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There will be a chance for thunderstorms Tuesday through Saturday.
Some storms each day may become severe with large hail and
damaging winds as the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon through
tonight as well as Tuesday through Saturday. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 22, 6:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 5 W WILDORADO 35.23N 102.33W
06/22/2020 OLDHAM TX FIRE DEPT/RESCUE
SEMI TRUCK FLIPPED ON INTERSTATE 40 AT MILE MARKER 42
&&
EVENT NUMBER AMA2000449
FERGUSONLocal storm report, Jun 22, 7:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 1 W VEGA 35.25N 102.45W
06/22/2020 OLDHAM TX FIRE DEPT/RESCUE
MULTIPLE SEMI TRUCKS FLIPPED AT MILE MARKER 35 ON
INTERSTATE 40. TIME OF EVENT ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA2000450
FERGUSONLocal storm report, Jun 22, 7:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL WAKA 36.28N 101.05W
06/22/2020 M2.25 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA2000451
FERGUSONLocal storm report, Jun 22, 7:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 W DUMAS 35.86N 102.01W
06/22/2020 M67 MPH MOORE TX AWOS
&&
EVENT NUMBER AMA2000452
FERGUSONLocal storm report, Jun 22, 7:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 15 NNW AMARILLO 35.42N 101.93W
06/22/2020 M59 MPH POTTER TX MESONET
&&
EVENT NUMBER AMA2000453
FERGUSONLocal storm report, Jun 22, 7:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 E VEGA 35.25N 102.39W
06/22/2020 E2.50 INCH OLDHAM TX SOCIAL MEDIA
&&
EVENT NUMBER AMA2000454
FERGUSONThunderstorm Wind, Texas
- When
- June 22, 7:20 PM CST
- Where
- Texas County, 1.66 mi E of Goodwell
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -101.600
This gust was measured at the Oklahoma Mesonet station 2 miles east of Goodwell.
Thunderstorm Wind, Texas
- When
- June 22, 7:25 PM CST
- Where
- Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.690, -101.510
This gust was measured at Guymon Municipal Airport, located 2 miles west of Guymon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890712, 890713.